Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 139, NWS Northern Indiana

August 30, 2001Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 30, 2001, 4:29 PM EST for Grant County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2001, 4:29 PM EST (21:29 UTC)
Expired
Aug 30, 2001, 5:20 PM EST
In force
51 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Grant County, IN

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS53 KIWX 302130
SVRFWA
INC053-302220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
429 PM EST THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN INDIANA

* UNTIL 520 PM EST

* AT 429 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MARION...MOVING EAST AT 
20  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  MARION
  

QUARTER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:30 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 30, 2:30 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST THU AUG 30 2001

TSTMS HAVE FIRED ALONG PREFRONTAL TROF NEAR SW PORTION OF CWA AND
THIS AREA IS MOVING INTO BEST INSTABILITY OF -10 LI INTO THIS
EVENING. WILL GO LIKELY POPS ACROSS CWA AND MENTION STRONG STORMS AS
SLIGHTLY BETTER DYNAMICS CATCHES UP WITH INSTABILITY. OTHERWISE
MDLS IN FAIRLY GOOD AGREEMENT THROUGH LATER PERIODS WITH COLD FRONT
MOVING THROUGH CWA FRIDAY AND SHOULD DRY OUT WEST TO EAST BY LATE
DAY. WILL KEEP LOW CHC MORNING POPS SLIGHTLY HIGHER EAST. DRY AND
BELOW NORMAL TEMPS THROUGH THE HOLIDAY WEEKEND AS SFC HIGH BUILDS IN.
MISFWA AVAILABLE.

.IWX...NONE.

RES

In the hours before

Special weather statement, Aug 30, 11:40 AM EST, 4 hours 49 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-310000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1140 AM EST THU AUG 30 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THE STORM PREDICTION CENTER HAS PLACED ALL OF LOWER MICHIGAN...
NORTHERN INDIANA AND NORTHWEST OHIO IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING.

A COLD FRONT WILL APPROACH THE AREA BY EARLY THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP JUST AHEAD OF THE FRONT AROUND
LATER THIS AFTERNOON FROM NORTHERN ILLINOIS INTO CENTRAL LOWER
MICHIGAN. THE STORMS MAY ORGANIZE INTO A SQUALL LINE AND BRING A
THREAT OF DAMAGING WINDS...MAINLY EARLY TONIGHT.

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. STAY TUNED TO NOAA
WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION
FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Aug 30, 4:22 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
422 PM EST THU AUG 30 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    CONVERSE                  IN   .75 INCH HAIL
08/30/01   MIAMI                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.